Kansas, 2010

Tornadoes and Hail in Kansas, May 10, 2010

May 10, 2010 · NWS DDC · 25 events in 11 counties and zones

An extremely intense shortwave trough moved into the central plains during the day and evening. Even though the low levels of the atmosphere were relatively cool, thunderstorms developed explosively.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An extremely intense shortwave trough moved into the central plains during the day and evening. Even though the low levels of the atmosphere were relatively cool, thunderstorms developed explosively.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 10, 3:10 AM CST, 8 hours 20 minutes earlier.

Area forecast discussion, May 10, 3:10 AM CST, 8 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
410 AM CDT MON MAY 10 2010

.DISCUSSION...

DAYS 1-2...

THIS IS ONE OF THE MOST INTERESTING AND CHALLENGING PERIOD ONE
FORECAST THIS FORECAST HAS HAD IN QUITE SOME TIME. LOOKING AT
WATER VAPOR LOOP AS OF 0830 UTC...THE DDC FA IS IN THE CROSS HAIRS
OF A VERY INTENSE, VERY COMPACT BOWLING BALL...FOR LACK OF A
BETTER DESCRIPTION. THIS THING IS SO COMPACT THAT SYNOPTIC SCALE
MODELS (GFS, ECMWF, ETC) WITH LOWER GRID RESOLUTION WILL NOT BE
ABLE TO RESOLVE THE CRITICAL LOW LEVEL RESPONSE DETAILS
(KINEMATICS, THERMODYNAMICS, ETC). IT NOW APPEARS THAT THE
LOW LEVEL BAROCLINIC ZONE WILL LAY RIGHT ACROSS SOUTHWEST KANSAS
BY LATE THIS AFTERNOON WITH AN EXTREME 8 TO 10 PVU H5 POTENTIAL
VORTICITY ANOMALY TO ACT ON. FRONTOGENESIS/CYCLOGENESIS WILL OCCUR
AT THE EDGE OF THE ERODING STRATUS...AND THE INITIAL THOUGHT I HAD
OF THE NAM ERODING THE STRATUS TOO SLOWLY MAY HAVE BEEN PREMATURE.
THE BEST FORECAST IS LIKELY A COMPROMISE OF THE GFS AND THE 06Z
NAM/RUC...WITH A LEAN TOWARD THE 06Z NAM/RUC. A NARROW ZONE OF
1000 TO 1200 J/KG CAPE WILL DEVELOP AT THE EDGE OF THE ERODING
STRATUS BY MIDDAY...AND SURFACE BASED STORMS WILL DEVELOP
IMMEDIATELY AHEAD OF THE MID LEVEL PV ANOMALY AROUND OR SHORTLY
AFTER 18Z. SOMEWHAT LOW TOPPED STORMS WILL THEN MOST LIKELY REMAIN
IN THE NARROW CORRIDOR OF INSTABILITY...AND GIVEN THE SIGNIFICANT
LOW LEVEL SHEAR WITH ALL THE LOW LEVEL AGEOSTROPHIC
MOTION...TORNADIC STORMS WILL BE A DISTINCT POSSIBILITY. WHERE
THIS ZONE SETS UP IS STILL IN QUESTION...BUT IT CERTAINLY APPEARS
TO BE SHAPING UP FARTHER SOUTH TO INCLUDE MUCH OF THE
CENTRAL/NORTHERN DC FA...THUS HAVE EXTENDED CHANCE POPS FARTHER
SOUTH DOWN TO THE ARKANSAS RIVER. HAVE HAD TO LOWER HIGH
TEMPERATURE FORECAST AS WELL ACROSS THE NORTHERN DDC FA...AND MAY
NOT HAVE GONE COOL ENOUGH UP ALONG INTERSTATE 70. THE SEVERE
WEATHER THREAT ACROSS THE DDC FA WILL MOST LIKELY OCCUR IN THE 19Z
TO 23Z TIME FRAME...WITH THE EVENT EXITING TO THE EAST BY EARLY
EVENING. THE DRY INTRUSION IS STILL EXPECTED TO IMPACT THE
SOUTHWEST DDC FA WITH HIGH WINDS. HAVE UPGRADED THE HIGH WIND
WATCH TO A WARNING FOR MAINLY SOUTH OF THE ARKANSAS RIVER...EAST
TO FORD AND CLARK COUNTY. THE HIGH WIND EVENT WILL BE CENTERED
AROUND THE 19Z TO 23Z TIME FRAME AS WELL...WITH FREQUENT GUSTS IN
THE 50 KNOT RANGE A LIKELIHOOD.

PERIODS 2 THROUGH 4 (TONIGHT THROUGH TUESDAY NIGHT) WERE NOT
GIVEN MUCH ATTENTION GIVEN THE MAJOR CONCERNS WITH THE PERIOD 1
(TODAY) FORECAST. A WEAK COLD FRONT WILL PUSH THROUGH
TONIGHT...BUT WINDS WILL BEGIN TO VEER TO THE EAST AND EVENTUALLY
SOUTHEAST TUESDAY IN RESPONSE TO THE NEXT LARGER-SCALE WAVE MOVING
INTO THE ROCKIES. HAVE INCREASED LOW TEMPERATURES TUESDAY NIGHT
WITH STRONG WARM ADVECTION EXPECTED AND STRATUS REDEVELOPING.

-UMSCHEID

DAYS 3-7...

SOME FAIRLY SIGNIFICANT CHANGES WERE MADE TO THE MEDIUM RANGE
FORECAST PRIMARILY CENTERING AROUND WEDNESDAY AND WEDNESDAY NIGHT.
THERE GOOD AGREEMENT BETWEEN THE GFS/ECMWF AND EVEN THE TREND IN THE
NAM/WRF AS WE MOVE TOWARD THE 60-72 HOUR TIMEFRAME. A SECOND WAVE
WILL INFLUENCE WESTERN AND CENTRAL KANSAS WHICH NOW ROTATES OFF THE
OREGON COAST, AND DROPS UPPER JET ENERGY INTO CENTRAL COLORADO BY
EARLY WEDNESDAY MORNING. THE JET PLACEMENT SHOULD LEAVE A NICE DRY
INTRUSION ACROSS OUR FORECAST AREA, AND ALLOW DEEP MIXING FOR DRY
AND WARM CONDITIONS AND ADDITIONALLY THE POTENTIAL FOR DEEP MOIST
CONVECTION BOTH NEAR THE DRYLINE /SFC LOW CONVERGENCE AREA, AS WELL
AND PERHAPS ALONG COLD FRONT WHICH SHOULD SAG SOUTH INTO THE
FORECAST AREA THROUGH THE EVENING. THE SOUTHERLY WINDS AROUND 20 KTS
OR HIGHER AND MIXING OUT TO ACHIEVE RELATIVE HUMIDITIES UNDER 50
PERCENT WILL LIKELY BRING NEAR RED FLAG CONDITIONS JUST AHEAD OF THE
FRONTAL BOUNDARY WEDNESDAY.

A MUCH COOLER OVERNIGHT IS PROBABLE AGAIN WEDNESDAY NIGHT AS MODELS
ARE INDICATING 30S FOR OVERNIGHT LOWS.  SOME WILL DEPEND ON THE
POSITION OF  THE SURFACE FRONT AND ANY RESIDUAL CLOUD COVER THAT
MAY BE ASSOCIATED WITH THIS BOUNDARY BUT CLEARING CONDITIONS IN THE
MID LEVELS ARE LIKELY.

ADDITIONAL LOW CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BE SUITED
FOR FRIDAY NIGHT AS THE SURFACE ANTICYCLONE SHIFTS THROUGH THE
MISSISSIPPI VALLEY AND INSTABILITY/CAPE AND BETTER CHANCES FOR
CONVERGENCE ESPECIALLY TOWARD THE COLORADO LINE.

&&

.AVIATION...

STRATUS AND STRONG SURFACE WINDS TODAY WILL INFLUENCE AREA TERMINAL
FORECASTS. A BOUNDARY LAYER MOIST TONGUE IS STILL IN PLACE THIS
MORNING EXTENDING FROM WESTERN OKLAHOMA THROUGH WEST CENTRAL KANSAS.
BY LATE MORNING, A DRY INTRUSION DRIVEN BY AN INTENSE MID LEVEL JET
ACROSS THE TEXAS PANHANDLE WILL START TO DRY OUT THE STRATUS ACROSS
SOUTHWEST KANSAS. STRONG MOMENTUM TRANSPORT AIDED BY DEEP DRY
ADIABATIC LAPSE RATES SHOULD DRIVE SURFACE WINDS INTO THE 30-40
KNOT RANGE NEAR KDDC AND KGCK. WINDS WONT BE QUITE AS STRONG NEAR
KHYS WHERE THE IFR STRATUS MAY HOLD FIRM THROUGH MUCH OF THE DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  47  73  53  84 /  10   0  40  30
GCK  44  70  49  79 /  10   0  30  30
EHA  46  75  51  80 /   0   0  20  20
LBL  47  76  54  84 /   0   0  20  20
HYS  47  67  48  74 /  40   0  40  50
P28  52  77  59  86 /  10   0  40  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS
EVENING FOR KSZ074>078-084>088.

RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS
EVENING FOR KSZ074>078-084>088.

&&

FN25/33/33
Hazardous weather outlook, May 10, 3:49 AM CST, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
449 AM CDT MON MAY 10 2010

KSZ030-031-043>046-061>066-079-111000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-EDWARDS-
449 AM CDT MON MAY 10 2010 /349 AM MDT MON MAY 10 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND
NORTH OF THE ARKANSAS RIVER AFTER 12 PM CDT...AS A VERY INTENSE
STORM SYSTEM ENTERS SOUTHWEST KANSAS. ATMOSPHERIC INSTABILITY WILL
INCREASE BY MIDDAY ALONG WITH LOW LEVEL WIND SHEAR. THESE
INGREDIENTS WILL SUPPORT THE DEVELOPMENT OF SUPERCELL
THUNDERSTORMS CAPABLE OF HAIL UP TO HALF DOLLAR SIZE AND ISOLATED
TORNADOES. THE GREATEST THREAT FOR ISOLATED TORNADOES WILL MOST LIKELY
BE ALONG AND NORTH OF THE ARKANSAS RIVER TO THE INTERSTATE 70
CORRIDOR...AND BETWEEN 2 PM AND 6 PM CDT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL INCREASE WEDNESDAY AS A COLD FRONT MOVES
INTO WESTERN KANSAS. AT THIS TIME...THE GREATEST THREAT FOR STRONG
TO SEVERE STORMS WILL BE ACROSS SOUTH CENTRAL KANSAS MAINLY EAST
OF A LARNED TO COLDWATER LINE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL MOST LIKELY BE NEEDED BEGINNING AROUND NOON
CDT TODAY.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ074>078-084>088-111000-
STANTON-GRANT-HASKELL-GRAY-FORD-MORTON-STEVENS-SEWARD-MEADE-CLARK-
449 AM CDT MON MAY 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS.

.DAY ONE...TODAY AND TONIGHT

HIGH WINDS ARE EXPECTED TO DEVELOP DURING THE EARLY AFTERNOON
HOURS AS A VERY INTENSE STORM SYSTEM MOVES INTO SOUTHWEST KANSAS.
SOUTHWEST WINDS WILL INCREASE TO 35 TO 45 MPH WITH PEAK WIND GUSTS
EXCEEDING 60 MPH AT TIMES...ESPECIALLY BETWEEN 2 PM AND 6 PM CDT.
A HIGH WIND WARNING IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL INCREASE WEDNESDAY AS A COLD FRONT MOVES
INTO WESTERN KANSAS. AT THIS TIME...THE GREATEST THREAT FOR STRONG
TO SEVERE STORMS WILL BE ACROSS SOUTH CENTRAL KANSAS MAINLY EAST
OF A LARNED TO COLDWATER LINE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS, LAW ENFORCEMENT, AND EMERGENCY MANAGEMENT ARE
ENCOURAGED TO REPORT ANY STRUCTURAL WIND DAMAGE SHOULD IT OCCUR
LATER THIS AFTERNOON.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ080-081-089-090-111000-
KIOWA-PRATT-COMANCHE-BARBER-
449 AM CDT MON MAY 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL INCREASE WEDNESDAY AS A COLD FRONT MOVES
INTO WESTERN KANSAS. AT THIS TIME...THE GREATEST THREAT FOR STRONG
TO SEVERE STORMS WILL BE ACROSS SOUTH CENTRAL KANSAS MAINLY EAST
OF A LARNED TO COLDWATER LINE.

.SPOTTER INFORMATION STATEMENT...

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

The radar

The Dodge City radar (KDDC), 158 km away, was scanning. The volume nearest the first event began at 17:31 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 8 hail, 3 high wind, 2 tornado, 2 strong wind. Local standard time, as filed.

Thunderstorm Wind, Stanton

When
May 10, 11:30 AM CST
Where
Stanton County, 2.07 mi N of Johnson
Measured
52 kt (60 mph) measured gust
Reported by
Emergency Manager
Coordinates
37.600, -101.750

Thunderstorm Wind, Seward

When
May 10, 12:35 PM CST
Where
Seward County, (Lbl)liberal Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
37.050, -100.970

Thunderstorm Wind, Seward

When
May 10, 12:35 PM CST
Where
Seward County, 1.86 mi N of Liberal
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
37.057, -100.927

Part of a wall was blown out at the Southwest Medical Center.

Thunderstorm Wind, Finney

When
May 10, 12:40 PM CST
Where
Finney County, 2 mi NW of Garden City
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.990, -100.896

Two to three inch diameter tree branches were broken. The spotter estimated winds of 60 to 70 mph.

Thunderstorm Wind, Finney

When
May 10, 12:50 PM CST
Where
Finney County, 2.28 mi ESE of Tennis
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.160, -100.880

Two semi trucks with trailers were blown over on highway 83.

Thunderstorm Wind, Finney

When
May 10, 12:53 PM CST
Where
Finney County, 4.18 mi N of Lowe
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.090, -100.990

Winds were estimated to be between 55 and 65 mph.

Thunderstorm Wind, Scott

When
May 10, 12:55 PM CST
Where
Scott County, 2.14 mi SSE of Shallow Water
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.350, -100.910

One semi was blown over on highway 83.

Thunderstorm Wind, Scott

When
May 10, 12:55 PM CST
Where
Scott County, 2.14 mi SSE of Shallow Water
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
38.350, -100.910

Several power poles were broken, trees were toppled over, barn doors were blown off and a grain bin was collapsed by the high wind.

Hail, Scott

When
May 10, 12:57 PM CST to 1:17 PM CST
Where
Scott County, 8.78 mi SW of Shallow Water
Measured
1 in hail
Reported by
Public
Coordinates
38.280, -101.020

The hail lasted 20 minutes.

Tornado, Scott

When
May 10, 1:00 PM CST to 1:01 PM CST
Where
Scott County, 1.67 mi NNE of Grigston to 1.74 mi NNE of Grigston
Rating
EF0
Path length
0.07 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
38.501, -100.704

Although the condensation funnel only was halfway to the ground, there was brief contact with the ground.

Thunderstorm Wind, Scott

When
May 10, 1:10 PM CST
Where
Scott County, 0.54 mi W of Scott City
Measured
61 kt (70 mph) measured gust
Reported by
AWOS
Coordinates
38.480, -100.910

Thunderstorm Wind, Scott

When
May 10, 1:12 PM CST
Where
Scott County, 1.62 mi E of Tractor
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.480, -100.800

The off duty NWS employee estimated wind speeds of 60 mph.

Hail, Ford

When
May 10, 1:19 PM CST
Where
Ford County, 4.69 mi SSW of Windthorst
Measured
1 in hail
Reported by
Public
Coordinates
37.710, -99.670

Tornado, Ness

When
May 10, 2:08 PM CST to 2:09 PM CST
Where
Ness County, 3.82 mi SSW of Arnold to 3.62 mi SSW of Arnold
Rating
EF0
Path length
0.3 mi
Path width
25 yd
Reported by
Emergency Manager
Coordinates
38.580, -100.080

This was a weak tornado that briefly made contact with the ground.

Hail, Barber

When
May 10, 2:23 PM CST
Where
Barber County, 2.65 mi NE of Medicine Lodge
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
37.310, -98.550

Hail, Trego

When
May 10, 2:29 PM CST
Where
Trego County, 4.9 mi W of Cedar Bluff Res
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.770, -99.890

Hail, Barber

When
May 10, 2:30 PM CST
Where
Barber County, 5.13 mi ESE of Lake City
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.330, -98.730

There was also 0.50 of rain in 22 minutes.

Hail, Ness

When
May 10, 2:30 PM CST
Where
Ness County, 3.84 mi E of Osgood
Measured
1 in hail
Reported by
Public
Coordinates
38.640, -99.800

Hail, Barber

When
May 10, 2:52 PM CST
Where
Barber County, 6.15 mi ENE of Uppdegraff
Measured
1 in hail
Reported by
Public
Coordinates
37.370, -98.500

Hail, Rush

When
May 10, 3:00 PM CST
Where
Rush County, Mc Cracken
Measured
0.88 in hail
Reported by
Public
Coordinates
38.580, -99.570

High Wind, Hamilton

When
May 10, 3:25 PM CST
Where
Hamilton forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

A 60 mph wind gust was recorded at the Syracuse airport behind a strong cold front.

High Wind, Hamilton

When
May 10, 3:25 PM CST
Where
Hamilton forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Newspaper
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

Strong winds destroyed an awning, took tree limbs down and tore shingles of several roofs.

Strong Wind, Stanton

When
May 10, 3:45 PM CST
Where
Stanton forecast zone
Measured
44 kt (51 mph) measured gust
Reported by
AWOS
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

High Wind, Kearny

When
May 10, 4:00 PM CST
Where
Kearny forecast zone
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
38.000, -101.320 (the zone’s center; the record gives no point)

High winds behind a strong cold front blew over a steeple on a church in Lakin.

Strong Wind, Finney

When
May 10, 4:38 PM CST
Where
Finney forecast zone
Measured
45 kt (52 mph) measured gust
Reported by
ASOS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

A 52 mph wind gust was recorded at the Garden City airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyThe tornado archive for Kansas, 2010Warnings in Kansas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244816, 244821, 244822, 244825, 244813, 244817, 244815, 244826, 244804, 246108, 244818, 244819, 244805, 244812, 244806, 244802, 244807, 244808, 244809, 244811, 244827, 244829, 244830, 244831, 244832.